Advertisement

Non-Lipschitz Homogeneous Volterra Integral Equations

Theoretical Aspects and Numerical Treatment
  • M. R. Arias
  • R. Benítez
  • V. J. Bolós
Chapter
Part of the Understanding Complex Systems book series (UCS)

Abstract

In this chapter we introduce a class of nonlinear Volterra integral equations (VIEs) which have certain properties that deviate from the standard results in the field of integral equations. Such equations arise from various problems in shock wave propagation with nonlinear flux conditions. The basic equation we will consider is the nonlinear homogeneous Hammerstein–Volterra integral equation of convolution type
$$\displaystyle u(t) = \int _0^t k(t-s) g(u(s))\,\mathrm {d}s. $$
When g(0) = 0, this equation has function u ≡ 0 as a solution (trivial solution). It is interesting to determine whether there exists a nontrivial solution or not. Classical results on integral equations are not to be applied here since most of them fail to assure the existence of other solution than the trivial one. Several characterizations of the existence of nontrivial solutions under different hypothesis on the kernel k and the nonlinearity g will be presented. We will also focus on the uniqueness of nontrivial solutions for such equations. In this regard, it is important to note that this equation can be written as a fixed point equation, so we shall also discuss the attracting character of the solutions with respect to the Picard iterations of the nonlinear integral operator defined by the RHS of the equation. Indeed we will give some examples for which those iterations do not converge to the nontrivial solutions for some initial conditions and we will study the attraction basins for such repelling solutions. Numerical estimation of the solutions is also discussed. Collocation methods have proven to be a suitable technique for such equations. However, classical results on numerical analysis of existence and convergence of collocation solutions cannot be considered here either since the non-Lipschitz character of the nonlinear operator prevents these results from being applied. New concepts on collocation solutions are introduced along with their corresponding results on existence and uniqueness of collocation solutions.

References

  1. 1.
    Arias, M.: Un nuevo tipo de ecuaciones integrales de abel no lineales. Ph.D. thesis, Dpto. Matemticas. Universidad de Extremadura, Av. Elvas s/n. 06011 Badajoz (1999)Google Scholar
  2. 2.
    Arias, M.R.: Existence and uniqueness of solutions for nonlinear volterra equations. Math. Proc. Camb. Philos. Soc. 129(2), 361370 (2000)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Arias, M., Benítez, R.: A note of the uniqueness and the attractive behaviour of solutions for nonlinear volterra equations. J. Integral Equ. Appl. 13(4), 305–310 (2001)CrossRefGoogle Scholar
  4. 4.
    Arias, M., Benítez, R.: Aspects of the behaviour of solutions of nonlinear abel equations. Nonlinear Anal. Theory Methods Appl. 54(7), 1241–1249 (2003)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Arias, M., Benítez, R.: Properties of solutions for nonlinear volterra integral equations. In: Discrete and Continuous Dynamical Systems, Proceedings of the 4th International Conference on Dynamical Systems and Differential Equations, pp. 42–47 (2003)Google Scholar
  6. 6.
    Arias, M., Castillo, J.: Attracting solutions of nonlinear volterra integral equations. J. Integral Equ. Appl. 11(3), 299–308 (1999).  https://doi.org/10.1216/jiea/1181074279 MathSciNetCrossRefGoogle Scholar
  7. 7.
    Arias, M., Bentez, R., Bols, V.: Attraction properties of unbounded solutions for a nonlinear abel integral equation. J. Integral Equ. Appl. 19(4), 439–452 (2007)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Benítez, R., Bolós, V.: Existence and uniqueness of nontrivial collocation solutions of implicitly linear homogeneous volterra integral equations. J. Comput. Appl. Math. 235(12), 3661–3672 (2011)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Benítez, R., Bolós, V.: Blow-up collocation solutions of nonlinear homogeneous volterra integral equations. Appl. Math. Comput. 256, 754–768 (2015)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Brunner, H.: Implicitly linear collocation methods for nonlinear volterra equations. Appl. Numer. Math. 9(3), 235–247 (1992). https://doi.org/10.1016/0168-9274(92)90018-9 MathSciNetCrossRefGoogle Scholar
  11. 11.
    Brunner, H.: Collocation Methods for Volterra Integral and Related Functional Differential Equations, vol. 15. Cambridge University Press, Cambridge (2004)CrossRefGoogle Scholar
  12. 12.
    Bushell, P.J.: On a class of volterra and fredholm non-linear integral equations. Math. Proc. Cambridge Philos. Soc. 79(2), 329335 (1976). https://doi.org/10.1017/S0305004100052324 MathSciNetCrossRefGoogle Scholar
  13. 13.
    Gripenberg, G., Londen, S., Staffans, O.: Volterra Integral and Functional Equations. Cambridge Ocean Technology Series. Cambridge University Press, Cambridge (1990)CrossRefGoogle Scholar
  14. 14.
    Maolepszy, T., Okrasiski, W.: Blow-up time for solutions to some nonlinear volterra integral equations. J. Math. Anal. Appl. 366(1), 372–384 (2010). https://doi.org/10.1016/j.jmaa.2010.01.030 MathSciNetCrossRefGoogle Scholar
  15. 15.
    Mydlarczyk, W.: The blow-up solutions of integral equations. Colloq. Math. 79(1), 147–156 (1999)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Nohel, J.: Some problems in nonlinear volterra integral equations. Bull. Am. Math. Soc. 68(4), 323–329 (1962)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Szwarc, R.: Attraction principle for nonlinear integral operators of the volterra type. J. Math. Anal. Appl. 170(2), 449–456 (1992). http://dx.doi.org/10.1016/0022-247X(92)90029-D MathSciNetCrossRefGoogle Scholar
  18. 18.
    Sato, T.: Sur l’quation intgrale non linaire de volterra. Compos. Math. 11, 271–290 (1953)Google Scholar
  19. 19.
    Yang, Z.W., Brunner, H.: Blow-up behavior of collocation solutions to hammerstein-type volterra integral equations. SIAM J. Numer. Anal. 51(4), 2260–2282 (2013). https://doi.org/10.1137/12088238X MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ExtremaduraBadajozSpain
  2. 2.Department of Business MathematicsUniversity of ValenciaValenciaSpain

Personalised recommendations